Medical questions & health advice by board certified doctors
"Is there treatment for floaters?"
I'm nearly 30, and I'm worried that my eyes are suffering some kind of long term damage from disease. I have always had floaters, but the older I get, the more prominent they become. Is there anything I can do about them?
Floaters are a common complaint in middle aged and older people. The occur when debris within or deterioration of the fluid that fills the eye, called the vitreous, occurs. This debris casts a shadow on the retina, leading to the sensation of small dark spots floating in the visual field.
See a doctor who can help
Find a Ophthalmologists near you
Floaters are not in and of themselves a disease. They do tend to occur earlier in life in those who are nearsighted, and also in those with certain chronic medical conditions such as diabetes. Over time new floaters tend to fade and the nerves of the brain tend to adjust to their presence; the net effect is that they are less and less noticeable over time. Unfortunately, there is no treatment for floaters. Although laser and surgical treatments have been discussed, these are not routinely done as the risks (such as permanent damage to a basically healthy eye) from any procedure far outweigh the benefits. The only exception to the above is as follows: A sudden precipitous increase in the number of floaters, especially if accompanied by blurry vision, flashing lights, or other major visual problems can sometimes be a sign of a detached or detaching retina, and is cause for alarm and an indication for seeking help from an eye doctor.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.